Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 30, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 18, 2013, 2:18 PM CDT for 5 counties in Alabama. It was in force for 57 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2013, 2:18 PM CDT (19:18 UTC)
- Expired
- Mar 18, 2013, 3:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 2:18 PM CDT | TSTM WND DMG | Haleyville, AL | TREES AND POWER LINES DOWN THROUGHOUT TOWN. SOME BUILDING DAMAGE BUT UNKNOWN QUANTITY AT THIS TIME. |
| Mar 18, 2:24 PM CDT | TSTM WND DMG | Millport, AL | TREES AND POWER LINES DOWN |
| Mar 18, 2:25 PM CDT | TSTM WND DMG | Fayette, AL | TREES DOWN IN TOWN |
| Mar 18, 2:26 PM CDT | TSTM WND DMG | Fayette, AL | TREES DOWN ACROSS HWY 171 NEAR THE INTERSECTION OF HWY 159 ON THE SOUTH END OF TOWN. |
| Mar 18, 2:27 PM CDT | TSTM WND DMG | Lynn, AL | TREES DOWN AND TRANSFORMERS BLOWN IN TOWN. |
| Mar 18, 2:55 PM CDT | TSTM WND GST 0 | 4 Sw Crane Hill, AL | LARGE TREE DOWN BLOCKING ROAD NEAR CR 228 AND CR 22 NEAR WINSTON AND CULLMAN COUNTY LINE |
| Mar 18, 3:09 PM CDT | TSTM WND GST 0 | 11 Sw Haleyville, AL | MULTIPLE TREES DOWN ON CR 747 BETWEEN HWY 91 AND CR 703 |
| Mar 18, 3:14 PM CDT | TSTM WND GST 0 | 10 Ssw Haleyville, AL | TREES DOWN ON HWY 91 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 8:09 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Mar 18, 1:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
345
WUUS54 KBMX 181918
SVRBMX
ALC057-075-093-107-133-182015-
/O.NEW.KBMX.SV.W.0030.130318T1918Z-130318T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT MON MAR 18 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
EASTERN MARION COUNTY IN NORTHWEST ALABAMA...
PICKENS COUNTY IN WEST CENTRAL ALABAMA...
WINSTON COUNTY IN NORTHWEST ALABAMA...
* UNTIL 315 PM CDT
* AT 218 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM HALEYVILLE TO BLUFF TO 7 MILES WEST OF
MILLPORT TO NEW HOPE...AND MOVING EAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
MILLPORT...PICKENSVILLE...FAYETTE...LYNN...ALICEVILLE...
CARROLLTON...REFORM AND GORDO.
THIS INCLUDES...
US 78 EXIT NUMBERS 26 THROUGH 34...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE.
THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3356 8828 3384 8798 3431 8766 3430 8711
3430 8710 3399 8711 3400 8764 3387 8764
3386 8753 3370 8753 3369 8743 3361 8742
3361 8763 3352 8767 3352 8784 3315 8784
3304 8805 3304 8814 3299 8818 3299 8834
TIME...MOT...LOC 1918Z 282DEG 53KT 3426 8752 3382 8782
3357 8807 3346 8823
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 12:30 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 18, 12:30 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT MON MAR 18 2013 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... TODAY LOOKS LIKE IT COULD BE THE STORY OF 2 OR 3 DIFFERENT TALES. WE START OUT THIS MORNING WITH AMPLE CLOUD COVER AND SCATTERED SHOWERS ACROSS A LARGE PORTION OF CENTRAL ALABAMA AS WELL AS THE MAIN ONGOING SITUATION...THE SQUALL LINE THAT HAS DEVELOPED IN NORTHEAST MISSISSIPPI. AS EXPECTED...THE MORNING CLOUD COVER IS HAMPERING THE DEVELOPMENT OF SFC BASED INSTABILITY...BUT THE SQUALL LINE DOES HAVE THE ENERGY FROM THE PARENT SURFACE LOW IN SOUTHERN KENTUCKY WITH WHICH TO WORK. THE LINE SHOULD REMAIN ELEVATED BUT WILL CARRY A LOW-END HAIL AND DAMAGING WIND THREAT. THIS IS EXPECTED TO CHANGE HOWEVER AS WE MOVE INTO THE AFTERNOON HOURS. MODEL GUIDANCE SUPPORTED BY WATER VAPOR SATELLITE IMAGERY ARE STILL SUGGESTING DRY AIR WILL WORK INTO CENTRAL ALABAMA ALOFT AND WE COULD STILL SEE SOME MIXING OUT OF THE CLOUDS CURRENTLY IN PLACE. IF THIS DOES OCCUR...A GOOD PORTION OF THE AREA COULD SEE SFC BASED CAPES IN THE 1000-1750 J/KG RANGE. WHEN COUPLED WITH INCREASING MID-LEVEL LAPSE RATES AND VEERING SURFACE WINDS...THIS COMBINATION COULD SPELL SOME FAIRLY LARGE HAIL AND POTENTIALLY DAMAGING WINDS WITH ANY STORM THAT TAPS INTO THAT ENERGY. IF YOU DO SEE CLEARING IN YOUR AREA AND THE SUN COMES OUT...THEN THAT WILL INCREASE YOUR CHANCE FOR A SEVERE THUNDERSTORM WATCH TO BE EXTENDED TO YOU AS THE ENVIRONMENT WILL RIPEN FOR SEVERE POTENTIAL THIS AFTERNOON AND EVENING. PROPER ENVIRONMENTAL CONDITIONS FOR SEVERE WEATHER ARE EXPECTED TO DECREASE AS WE MOVE TOWARDS THE MIDNIGHT HOUR TONIGHT. UPDATES ARE OUT. 27 && .AVIATION... 18Z TAF DISCUSSION. THIS IS GOING TO BE A VERY IDEALIZED TAF FORECAST...ESPECIALLY FOR THE FIRST 6 TO 8 HOURS. WITH MVFR CIGS BECOMING THINNER AND THINNER...SUNSHINE IS STARTING TO SQUEEZE THROUGH THE CLOUD DECK. THIS WILL LIKELY HELP TO DESTABILIZE THINGS...ALLOWING FOR SCATTERED TS DEVELOPMENT ACROSS MOST OF THE AREA THIS AFTERNOON. PREVAILING TAF LINES REALLY REVOLVE AROUND THE LINE OF TS OVER NORTHERN MISSISSIPPI AND ALABAMA...WHICH WILL CONTINUE PUSHING TO THE SOUTH AND EAST THROUGH 00Z. MAY HAVE TO ADJUST A BIT IF THESE SCATTERED STORMS BEGIN POPPING UP AHEAD OF THE LINE. WINDS WILL GRADUALLY VEER THROUGH THE AFTERNOON AS WELL...GIVING US SOUTHWESTERLY SURFACE FLOW AHEAD OF FROPA...WHICH WILL TRANSLATE THROUGH CENTRAL ALABAMA DURING THE OVERNIGHT HOURS. CLEARING IS LIKELY A FEW HOURS AFTER DAYBREAK ON TUESDAY. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 18, 1:08 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT MON MAR 18 2013 ALZ011>015-017>050-191815- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 108 PM CDT MON MAR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THROUGH 10 PM... FOR ALL OF CENTRAL ALABAMA. THE PRIMARY THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...POSSIBLY UP TO TWO INCHES IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A DRY AIRMASS WILL WORK INTO THE AREA ON TUESDAY. THERE IS A LOW CONFIDENCE THAT RELATIVE HUMIDITIES MAY DROP BELOW 25 PERCENT ACROSS THE EAST FOR SEVERAL HOURS DURING THE AFTERNOON. THIS WOULD HELP CREATE A POTENTIAL HIGH FIRE DANGER. OUTDOOR BURNING IS DISCOURAGED WITH THIS TYPE OF AIRMASS. THERE IS A CHANCE FOR TEMPERATURES TO FALL BELOW THE FREEZING MARK WEDNESDAY NIGHT INTO THURSDAY MORNING. SENSITIVE VEGETATION WILL NEED TO BE PROTECTED DUE TO THE FREEZING TEMPERATURES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THIS AFTERNOON AND TONIGHT. 27
In the hours before
Local storm report, Mar 18, 1:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL HACKLEBURG 34.27N 87.83W
03/18/2013 M0.50 INCH MARION AL EMERGENCY MNGR
INTERSECTION OF KENNEDY ROAD AND CR 118
&&
SUNGERLocal storm report, Mar 18, 1:36 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL HACKLEBURG 34.27N 87.83W
03/18/2013 M0.75 INCH MARION AL TRAINED SPOTTER
&&
SUNGERLocal storm report, Mar 18, 1:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL HACKLEBURG 34.27N 87.83W
03/18/2013 M1.75 INCH MARION AL TRAINED SPOTTER
&&
SUNGERLocal storm report, Mar 18, 1:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL BEXAR 34.19N 88.15W
03/18/2013 M1.75 INCH MARION AL TRAINED SPOTTER
&&
SUNGERLocal storm report, Mar 18, 2:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND DMG HAMILTON 34.14N 87.98W
03/18/2013 MARION AL EMERGENCY MNGR
ESTIMATED WINDS OF 50-60 MPH. POWERLINES DOWN IN TOWN.
&&
SUNGERLocal storm report, Mar 18, 2:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND GST SULLIGENT 33.89N 88.13W
03/18/2013 E70 MPH LAMAR AL EMERGENCY MNGR
AT THE EOC
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:58 AM CDT | Special Weather Statement | BMX | Marion | 32 min |
| Mar 18, 1:06 PM CDT | Special Weather Statement | BMX | Marion | 39 min |
| Mar 18, 1:19 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 41 min |
| Mar 18, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 44 min |
| Mar 18, 1:51 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 54 min |
| Mar 18, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 39 min |
| Mar 18, 2:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa, Walker | 62 min |
| Mar 18, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 27 min |
| Mar 18, 3:06 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 39 min |
| Mar 18, 3:20 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 55 min |
| Mar 18, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 47 min |
| Mar 18, 3:34 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair, Shelby | 56 min |
| Mar 18, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 52 min |
| Mar 18, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 44 min |
| Mar 18, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 66 min |
| Mar 18, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Talladega | 59 min |
| Mar 18, 4:09 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 66 min |
| Mar 18, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 63 min |
| Mar 18, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 31 min |
| Mar 18, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 57 min |
| Mar 18, 4:24 PM CDT | Special Weather Statement | BMX | Russell | 36 min |
| Mar 18, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 55 min |
| Mar 18, 4:43 PM CDT | Special Weather Statement | BMX | Dallas, Marengo, Perry | 62 min |
| Mar 18, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Marengo, Perry, Sumter | 56 min |
| Mar 18, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 62 min |
| Mar 18, 5:05 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 40 min |
| Mar 18, 5:18 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 57 min |
| Mar 18, 5:30 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 60 min |
| Mar 18, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 58 min |
| Mar 18, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 52 min |
| Mar 18, 6:11 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 49 min |
| Mar 18, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 15 min |
| Mar 18, 6:21 PM CDT | Special Weather Statement | BMX | Barbour, Bullock, Pike, Russell | 54 min |
| Mar 18, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.